Keppra and acne?

Messages
1
Reaction score
0
Points
0
Has anyone experienced an increase or return of serious (or near serious) acne with Keppra? I've always had acne, sometimes worse than others. At 46, it is very frustrating to be getting the kind of acne I used to experience in my twenties. I thought I had read that others had this side effect but I can't find the posts. My Dr says no way, but I'm sure there has been a connection especially on generic Keppra. He is having me see a Epilepsy psychiatrist because he doesn't think I'm depressed enough that my drugs are causing it (the depression) I am also on Lamictal. I know it's not so much my drugs or the epilepsy itself that bother me as much as the side effects from the drugs do. Also much hair loss, weight gain, inability to concentrate,etc, etc, etc ad infinitum......... Seeing this Dr tomorrow and would greatly appreciate any input on this subject. I'm trying to convince my Dr to change my meds to a newer drug (don't remember what it's called) but it just became available here this summer. It is a mono-therapy drug which would be nice cause then I'd only get side effects from one drug....of course they might be worse but I'm willing to take that chance. It's a quality of life thing that I don't think a lot of Docs understand since they are merely the prescribers and don't have to take the stuff themselves. I know they say "if its not broke don't fix it", but if it can at least be less not broken...or something. Any input would be great. Thanks!:twocents::dontknow:
 

Meetz1064

Fantastico
Moderator
Messages
3,777
Reaction score
0
Points
0
The drug

you're probably talking about that came out this summer is Vimpat. There are severall on here who have experience with it, both good and bad, so use the search link on the forum, and put the word Vimpat in it, and some links should come up.

Depression does go hand in hand with E, they are quite often co-morbid "friends" if you will. Seeing a neuropsychiatrist isn't necessarily a bad thing, although I've never done so myself. Go with an open mind, and see what they have to say.

There are ALWAYS tons of side effects with any med, I have the hair loss thing out the wazoo. If you could see just how much hair I lose every day, you'd be surprised I still have any left at this point. *eyerolll*:bigmouth: But I'm also on a pharmacy of meds.........so it's not too surprising.

As for Keppra causing acne........have you checked rxlist.com? I didn't have any problems with it doing that for the few weeks I was on it (BAD REACTIONS to it) that I can honestly recall. But I don't know why it wouldn't be possible. Different AED's can do different things to each individual's hormones and put things out of whack...

Wecome to CWE, and feel free to check out all the nooks and crannies.

Take care,

Meetz
:rock:
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
Hi Renee --
Lamictal can cause acne (and weight gain and hair loss as well) so I suspect that that is the culprit here. Your depression is more likely caused by the Keppra. Quality of life is key here, so ask your doc if there's a med out there that will potentially have fewer side effects and see about making the switch. In the meantime, there are some things you can do with diet and exercise to help alleviate the acne and depression.

Best,
Nakamova
 

KelVarQ

New
Messages
258
Reaction score
0
Points
0
Keppra and Acne

Sorry to hear you're dealing with these side effects. Actually Lamictal caused me to have acne and hair loss. However, the hair loss for Lamictal was not nearly as bad as what I got from the Keppra. Keppra actually gave me alopecia areata (bald patches) whereas Lamictal I lost hair from all over my head. Yes, it was thinning but no bald patches. I'm now off the Keppra (haven't been on Lamictal in years) and getting steroid shots in the bald patches from the dermatologist to treat the alopecia areata. I've been off Keppra (all meds) for almost 3 months now and still experience some hair loss. It's definitely slowing down, but not quite done. So if you do switch meds please realize that it can take some time for your body to adjust back and I'm assuming with the acne as well. Also, considering all the hair that I've lost from the meds, including the Alpopecia Areata, shockingly you can't tell and if you could see how much I've lost you would be amazed I'm not bald. So the point is, in regards to the hair chances are only you can tell (which still sux I know) but it may not be as bad as you think or at least chances are nobody can even tell. GOOD LUCK AND BE WELL.
 
Messages
1
Reaction score
0
Points
0
Yes, I have been on Keppra for almost a year, and although I cannot complain because I have been seizure free, I can say the side effects have been pretty hard to deal with. The acne has come and gone, but recently it's been much worse. However, I was on antibiotics for 2 weeks around Christmas, and the anti-biotics seemed to clear up the acne. Now that I am off, it's back. But I woudln't trade being seizure free for a clear face. I guess I will just have to deal with it.
 

RobinN

Super Mom
Messages
7,836
Reaction score
0
Points
161
There are some meds and even vitamins (such as Vit B) that can increase yeast / fungal issues. Most have experienced this after taking anti-biotics. This is because the yeast love bacterial die-off.

I notice that when my daughter is complaining about yeast infections there is a similar outbreak on her face. I also notice sometimes that she is having to clear her throat more often. All symptoms in Rebecca of systemic yeast. Since she is not on medication I can give her Grapefruit Seed Extract. It is quick in how well it gets it under control.

Probiotics are also known to help with this imbalance in the GI system. But you also need to be in tuned with your nutritional intake. Yeast loves sugar, whether it comes from the sugar bowl, or refined white carbs, or fruit high in sugar.

Something to think about when trying to clear up the skin.
 

valeriedl

Veteran
Moderator
Supporter
Messages
4,060
Reaction score
11
Points
193
I know with all the different meds that I've been on and the different dosages I've had so many side effects.

On one I didn't eat anything, I'd have to force myself to eat just so I'd have something in my body. On another all I did was eat. I would eat a whole half gallon of ice cream in one day. I'd have to go hide in the kitchen in the middle of the night to eat it when there was no one around because they were trying to keep me from eating like I was.

I know that I'm always tired now, and on some of the meds I couldn't sleep at all.

I've had skin problems all my life so I don't really know if the meds have anything to do with that or not.
 
Top